Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 1998, 5:40 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 18, 1998, 6:45 PM CDT
- In force
- 65 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Adams County, WI, Juneau County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:00 PM CDT | Thunderstorm Wind 57 | Camp Douglas, WI | |
| Jun 18, 6:10 PM CDT | Thunderstorm Wind 61 | Mauston, WI | |
| Jun 18, 6:25 PM CDT | Thunderstorm Wind 52 | Dellwood, WI | |
| Jun 18, 6:35 PM CDT | Thunderstorm Wind 52 | Adams, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962 WUUS1 KLSE 182242 RRA SVRLSE WIC001-057-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 540 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JUNEAU COUNTY IN CENTRAL WISCONSIN ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 645 PM CDT * AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTHEAST OF LA CROSSE TO 40 MILES WEST OF MADISON...MOVING NORTHEAST AT 40 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... UNION CENTER AT 550 PM MAUSTON AT 605 PM ADAMS/FRIENDSHIP AT 620 PM SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG BUILDING. KING/RRS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:50 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 2:50 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU JUN 18 1998 TONIGHT/S PRIMARY CONCERN...FLASH FLOOD AND SEVERE WEATHER POTENTIAL THIS EVENING. AS OF 19Z...LOW PRESSURE AT SURFACE AND ALOFT OVER NORTHERN PLAINS WITH SURFACE COLD FRONT ADVANCING INTO WESTERN IOWA AS SHOWN WELL BY 15Z RUC. SATELLITE IMAGERY INDICATED MORE STORMS FORMING ALONG THE FRONT AND LIFTING RAPIDLY NORTHWARD. OTHER THUNDERSTORMS ALREADY MOVING RAPIDLY ACROSS THE FORECAST AREA AND A FEW OF THESE HAVE PRODUCED LOCALLY HEAVY RAIN IN NORTHEAST IOWA AND SOUTHWEST WI. EVEN ISOLATED WIND DAMAGE NEAR ROCHESTER MN AND IN GRANT COUNTY OF SOUTHWEST WI. 12Z MODELS INDICATED UPPER LEVEL TROUGH BECOMES NEGATIVE TILTED AND SWINGS OVER OUR FORECAST AREA THIS EVENING WITH STRONG 200-400 MB PV-ADVECTION. UPPER LEVEL TROUGH AND SURFACE COLD FRONT SHOULD PASS QUICKLY THROUGH THIS EVENING...EXITING EASTERN AND NORTHERN MOST SECTIONS AROUND 06Z. QPF SHOWED ANOTHER ROUND OF HEAVY RAINFALL BEFORE THE FRONT AND UPPER LEVEL ENERGY EXIT. RAINFALL FROM PREVIOUS STORMS AND TRAINING ANTICIPATED WITH NEXT ROUND THIS EVENING STILL ENHANCING POTENTIAL FOR FLASH FLOODING ALL OF NORTHEAST IOWA AND WI ZONES. SOUTHEAST MN ZONES CAN HOLD MORE WATER PER FLASH FLOOD GUIDANCE VALUES...BUT AM CONCERNED THAT LOCALIZED SPOTS COULD HAVE RAIN THAT EXCEEDS THEIR FLASH FLOOD VALUES AS WELL. ALSO...A FEW STORMS COULD STILL HAVE LARGE HAIL AND DAMAGING WINDS ALL OF OUR FORECAST AREA THIS EVENING TOO. COORDINATED WITH DES MOINES AND MINNEAPOLIS FORECAST OFFICES. THOMPSON
In the hours before
Special weather statement, Jun 18, 1:56 PM CDT, 3 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 156 PM CDT THU JUN 18 1998 ...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA EARLY THIS AFTERNOON.... AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI. A BROAD LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH IA THEN TOWARD MADISON WI. THESE STORMS WERE ALL MOVING TO THE NORTHEAST AT 35 MPH. THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM. EARLIER THIS AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH CENTRAL WI. MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA AND ARE EXPECTED TO AFFECT THE AREA DURING THE MID AND LATE AFTERNOON HOURS. RRS
Special weather statement, Jun 18, 1:56 PM CDT, 3 hours 44 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 156 PM CDT THU JUN 18 1998 ...SCATTERED STRONG THUNDERSTORMS CONTINUED TO PUSH ACROSS THE AREA EARLY THIS AFTERNOON.... AT 150 PM THE STRONGEST THUNDERSTORMS HAD MOVED NORTHWEST OF EAU CLAIRE WI...AND TO THE NORTH AND EAST OF MADISON WI. A BROAD LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF AUSTIN MN...TO NEAR DECORAH IA THEN TOWARD MADISON WI. THESE STORMS WERE ALL MOVING TO THE NORTHEAST AT 35 MPH. THE STORMS OVER SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN HAD GENERALLY WEAKENED SINCE 115 PM. EARLIER THIS AFTERNOON SOME OF THE STORMS KNOCKED DOWN A FEW TREES AND POWER LINES AS THEY PASSED THROUGH SOUTHEAST MINNESOTA AND INTO SOUTH CENTRAL WI. MORE STRONG THUNDERSTORMS ARE MOVING NORTHEAST THROUGH CENTRAL IOWA AND ARE EXPECTED TO AFFECT THE AREA DURING THE MID AND LATE AFTERNOON HOURS. RRS
Special weather statement, Jun 18, 2:25 PM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA UNTIL 8PM THIS EVENING... THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL. INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN FOR THE REST OF TODAY. THE GROUND IS QUITE SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS ARE LIKELY TO CAUSE FLASH FLOODING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, Jun 18, 2:25 PM CDT, 3 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ094>096-WIZ041-053-054-061-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST IOWA UNTIL 8PM THIS EVENING... THIS WATCH COVERS MOST OF CENTRAL AND EASTERN IOWA AS WELL. INCREASING WINDS AND INSTABILITY IN THE AIRMASS OVER IOWA HAS MADE CONDITIONS MORE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. THE MAIN THREAT FROM THE STORMS FOR THE REST OF THIS AFTERNOON INTO THIS EVENING WILL BE HAIL IN EXESS OF THREE-FOURTHS INCH DIAMETER AND WIND GUSTS OF 60 MPH OR MORE. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR NORTHEAST IOWA INTO SOUTHWEST WISCONSIN FOR THE REST OF TODAY. THE GROUND IS QUITE SATURATED ACROSS MOST OF THE AREA AND ANY FUTHER HEAVY RAINS ARE LIKELY TO CAUSE FLASH FLOODING. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFOREMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Local storm report, Jun 18, 3:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCLocal storm report, Jun 18, 3:45 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 2 MILES NORTH OF NASHUA IA TORNADO
06/18/98 CHICKASAW TWO SEMIS IN A DITCH AND
POWER LINES DOWN.
0333 PM NORTH WASHINGTON IA UNCONFIRMED REPORT OF
06/18/98 CHICKASAW TORNADO BY SHERIFF
TMCThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:24 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 36 min |
| Jun 18, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 61 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 74 min |
| Jun 18, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 74 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 83 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 83 min |
| Jun 18, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.